Volume 8, issue 3 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Morita classes in the homology of automorphism groups of free groups

James Conant and Karen Vogtmann

Geometry & Topology 8 (2004) 1471–1499

arXiv: math.QA/0406389

Abstract

Using Kontsevich’s identification of the homology of the Lie algebra with the cohomology of Out(Fr), Morita defined a sequence of 4k–dimensional classes μk in the unstable rational homology of Out(F2k+2). He showed by a computer calculation that the first of these is non-trivial, so coincides with the unique non-trivial rational homology class for Out(F4). Using the “forested graph complex" introduced in an earlier paper, we reinterpret and generalize Morita’s cycles, obtaining an unstable cycle for every connected odd-valent graph. (Morita has independently found similar generalizations of these cycles.) The description of Morita’s original cycles becomes quite simple in this interpretation, and we are able to show that the second Morita cycle also gives a nontrivial homology class. Finally, we view things from the point of view of a different chain complex, one which is associated to Bestvina and Feighn’s bordification of outer space. We construct cycles which appear to be the same as the Morita cycles constructed in the first part of the paper. In this setting, a further generalization becomes apparent, giving cycles for objects more general than odd-valent graphs. Some of these cycles lie in the stable range. We also observe that these cycles lift to cycles for Aut(Fr).

Keywords
automorphism groups of free groups, graph homology
Mathematical Subject Classification 2000
Primary: 20J06
Secondary: 20F65, 20F28
References
Forward citations
Publication
Received: 21 June 2004
Revised: 1 December 2004
Accepted: 24 November 2004
Published: 5 December 2004
Proposed: Joan Birman
Seconded: Thomas Goodwillie, Ralph Cohen
Authors
James Conant
Department of Mathematics
University of Tennessee
Knoxville
Tennessee 37996
USA
Karen Vogtmann
Department of Mathematics
Cornell Univeristy
Ithaca
New York 14853-4201
USA